Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Lubbock, TX

May 22, 2023Childress County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 22, 2023, 3:28 PM CDT for Childress County, Hall County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2023, 3:28 PM CDT (20:28 UTC)
Expired
May 22, 2023, 4:00 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Childress County, TX, Hall County, TX

The radar

The Altus AFB radar (KFDR), 136 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:32 PM CDT, 56 minutes earlier.

Area forecast discussion, May 22, 2:32 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
232 PM CDT Mon May 22 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 230 PM CDT Mon May 22 2023

Weak surface troughing near the New Mexico state line, along with an
850mb thermal axis along the Caprock Escarpment has helped aid in
the development of shallow cumulus clouds this afternoon.
Temperatures have warmed into the upper 70s to lower 80s, which was
enough to break any lingering capping inversion. Instability values
are expected to increase this afternoon and evening with MLCAPE
values in excess of 2000 J/kg and bulk shear of 30 to 40 knots.
Decent buoyancy and support of a few mesocyclones, large hail up to
ping pong size cannot be ruled out. Steep 0-3km lapse rates will
also give way to the potential for some strong to severe wind gusts.
Thunderstorms will generally move west to east through tonight and
the potential for a tornado or two would increase later this evening
off the Caprock where the low level jet will pick up. However, a few
models are hinting at the isolated to scattered thunderstorms
congealing into an MCS feature by tonight across the Rolling Plains
with damaging wind gusts becoming the main threat. In addition to
the wind and hail threat, there is a potential for heavy rainfall
and localized flash flooding concerns. PWATs are generally 1" to
1.25" off the Caprock, so this would be the area of focus for
flooding potential. By late tonight, storms should be moving
southeast out of the area and lingering low level moisture across
the far southeast Panhandle and northern Rolling Plains may lead to
low clouds and fog development during the morning hours tomorrow.
Temperatures tonight will be near or slightly above normal with lows
in the mid 40s to mid 60s. Warmer temperatures are possible off the
Caprock where cloud cover will linger a bit longer following the
storms tonight.

Tomorrow, northwesterly flow aloft will return to the area with a
surface low developing near the New Mexico and western Texas
Panhandle state line. Thus a weak trough axis will develop again
tomorrow along the western Caprock and be the focal point for
convective initiation during the afternoon hours. Isolated showers
and storms will move east across the Caprock through the afternoon
hours with a few becoming strong to severe with large hail and
damaging wind gusts possible. Once again, heavy rainfall with some
of these storms could lead to localized flash flooding concerns.
Severe storms will continue into the tonight period, see the long
term discussion for more details.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 230 PM CDT Mon May 22 2023

An upper low centered over the Pacific Northwest will remain
generally stalled there through the end of the week and a southwest
flow pattern with shortwaves ejecting through the base of the
overall broad trough will bring an active weather pattern to the
area for the foreseeable future. Much of the thunderstorm threat for
Wednesday looks to be off the Caprock as models generally agree on a
shortwave over that area providing sufficient forcing. Model MUCAPE
is anywhere from 2000-4000 J/kg and average PWATs at around 1.5
inches. Shear remains relatively weak, however 500-700 mb winds
increase late Tuesday into Wednesday adding to the forcing
potential. In short, a few storms could become severe per usual but
does not appear like it will be anything widespread at this time.
Ridging holds on for much of the day Wednesday with the next notable
shortwave approaching later in the evening through Thursday morning.
GFS is more potent than other synoptic models (as it is with nearly
every shortwave this week). In any case late Wednesday looks overall
similar to late Tuesday. A stronger wave will move trough Thursday
evening and much more widespread showers and thunderstorms will be
likely, although shear remains unimpressive. As the aforementioned
Pacific Northwest low gets absorbed by a larger low over the Gulf of
Alaska, the broad trough will shift slightly eastward allowing for
more favorable dynamics for severe weather. While it is too early to
determine specifics, the threat looks to persist through the long
holiday weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Mon May 22 2023

Thunderstorms are possible this afternoon and early evening with
the highest potential at CDS. Exact timing is uncertain, so a
TEMPO was utilized to encompass a range in which storms may impact
the site. Scattered storms will develop near PVW/LBB with less
confidence on exact location, so VCTS was maintained with some
minor adjustments to the time window for storm potential. With
storms, greatest threat will be erratic damaging wind gusts and
some large hail. Low clouds may build into the CDS airport early
tomorrow morning and linger through much of the morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...11
LONG TERM....19
AVIATION...11
Hazardous weather outlook, May 22, 2:39 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
239 PM CDT Mon May 22 2023

TXZ021>044-231945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
239 PM CDT Mon May 22 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are expected to develop this afternoon mainly
along and east of a line from Dimmitt to Morton and spread east
southeast off the Caprock through the evening. Damaging wind gusts
to 70 mph, hail to the size of ping pong ball and heavy rain at
times will be possible with these storms. The greatest potential for
localized flooding is expected across the Rolling Plains and far
southeast Texas Panhandle. The threat for a tornado remains low, but
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible Tuesday afternoon and evening
across most of the region, with hail to quarter size and wind gusts
to 70 mph the primary hazards. Torrential rainfall may also result
in localized flash flooding on Tuesday evening, especially off the
Caprock.

Daily chances for thunderstorms continue Wednesday through Sunday.
Some of these storms may be severe with damaging winds, large hail,
and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:02 PM CDTSpecial Weather StatementLUBHale43 min
May 21, 7:17 PM CDTAreal Flood AdvisoryLUBHale2 hr
May 21, 7:47 PM CDTSpecial Weather StatementLUBSwisher28 min
May 21, 8:38 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale37 min
May 21, 9:43 PM CDTAreal Flood AdvisoryLUBSwisher24 min
May 21, 9:44 PM CDTSpecial Weather StatementLUBSwisher31 min
May 21, 10:07 PM CDTFlash Flood WarningLUBSwisher113 min
May 21, 10:10 PM CDTSpecial Weather StatementLUBSwisher50 min
May 22, 2:43 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher62 min
May 22, 3:11 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBHale, Lamb64 min
May 22, 3:27 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBChildress63 min
May 22, 3:39 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher66 min
May 22, 4:04 PM CDTAreal Flood AdvisoryLUBFloyd, Hale2 hr
May 22, 4:14 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCrosby, Floyd, Hale, Lubbock61 min
May 22, 4:25 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock65 min
May 22, 4:36 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBHale26 min
May 22, 4:43 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley62 min
May 22, 4:57 PM CDTAreal Flood AdvisoryLUBBriscoe, Floyd, Swisher61 min
May 22, 5:15 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCrosby, Floyd, Hale, Lubbock60 min
May 22, 5:19 PM CDTAreal Flood AdvisoryLUBChildress, Cottle, Hall, Motley78 min
May 22, 5:20 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBChildress, Cottle, Hall, Motley55 min
May 22, 5:28 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock49 min
May 22, 5:33 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCrosby, Lubbock57 min
May 22, 6:27 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent, Lubbock63 min
May 22, 6:42 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn48 min
May 22, 6:59 PM CDTAreal Flood AdvisoryLUBLubbock64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.